Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test


sstbmadsenssstbmadsen Posts: 15
Hi there.

I have 3 large disc herniations levels L3-L4, L4-L5, L5-S1. This is causing me very little to no back pain, but Sciatic leg pain that feels as though it spews forth from the jaws of Lucifer himself. I have seen a nuerosurgeon and an orthopedic surgeon. The neurosurgeon wants to do a microdiscectomy and the orthopedic wants to do a fusion (in his words, "frankly, with all of the material I'm going to have to remove from the spine, I'll see you in 5 years for the fusion anyway.) I like the orthopod better, and have chosen to go with him.

Anyway, the orthopod wants me to lose 30-50 pounds before the fusion. This will, of course take a while to do. The problem is that my leg pain is getting worse. I cannot sleep through the night without waking up 4-5 times due to pain. I then have to use ice to fall back to sleep. This is driving me INSANE. I just don't think that I can wait to lose the 50 pounds.

Is there any med that can help withe the nerve pain that you guys know about? I've heard of Neurontin. Is that only given post-op?

Help me!


  • Hey, Neurontin is prescribed pre and post for nerve pain. But unfortunately one of the side effects is weight gain. It may not do it in your case but it is in mine. I eat very well and had lost 35 pounds since my PLIF at L5-S1 a year ago, but have put on 10 pounds in two months since upping my Neurontin to 600mg 3x a day sometimes even more depending upon the pain level. I have also used Lyrica for nerve pain but have better results with Neurontin.
    This of course is up to your Doc and you in med choices.
    As for a fusion I would defiantly get second and third opinions.

  • I can sympathize. I had fusion for my first surgery due to sciatic pain. I had almost no back pain except on rare occasions. I also had spondylolisthesis, so didn't have much choice but to have fusion.

    The first surgeon I went to in mid Jan. told me to lose 30 pounds and come back the beginning of April for surgery. That was the last I saw him. After that doc, I consulted with several other spinal specialists before finally deciding to have surgery.

    The rest of them (there were 8) each acknowledged that it is better to be thin or a normal weight but each asked how realistic is it to expect you to lose that much weight when you are in too much pain to even walk? My weight was never mentioned except when I brought it up.

    If you think you can lose that much before having surgery, more power to you...but I think the chances are not that great if you are like most people!

    There are drugs that you can try that are supposed to help nerve pain, like gabapentin (generic for Neurontin), the newer big brother, Lyrica or one of the drugs in the anti-depressant class such as Cymbalta. One of them may help you. I never had much luck, but others do. Just be forewarned: they cause weight gain!

    Good luck.
Sign In or Register to comment.